BALTIMORE (WJZ) — The decision to temporarily pause the Johnson & Johnson COVID-19 vaccine due to potential blood clots has many wondering what the condition really is and why federal health agencies are so concerned about it.
Dr. Aloke Finn is an interventional cardiologist and professor of medicine at the University of Maryland School of Medicine.
“There seems to be an idiosyncratic reaction to the vaccine itself,” Sr. Finn said. “Some component of the vaccine that causes a pro-clotting, a pro-thrombosis effect in certain people.”
It’s called cerebral venous sinus thrombosis, or CVST for short.
- TIMELINE: Coronavirus In Maryland, Tracking The Spread
- Latest coronavirus stories from WJZ
- Latest CDC Guidelines
Doctors say it occurs when a blood clot forms in the brain, preventing blood from draining out of the brain.
“We need to understand who this occurs in, how many people are really getting this complication, and we need to reassure people that we’ve examined this problem very thoroughly before proceeding with vaccinating,” Dr. Finn said.
Researchers are now looking for possible links between the Johnson & Johnson vaccine and the blood clot condition after six women under the age of 50 developed symptoms six to 13 days following the vaccination.
“It turns out this may be related to the delivery vehicle of the two vaccines, the AstraZeneca and the Johnson & Johnson vaccine,” Dr. Finn said. “Those are both incorporated within an adenovirus, which is a specific type of virus, and it’s thought that the body’s immune reaction to that virus is what’s causing this reaction to happen.”
If you’ve received the shot within the past three weeks, you should look for symptoms like severe headaches, abdominal or leg pain, shortness of breath, vision changes or mental status change.
Dr. Finn stressed now is not the time to panic.
“The take-home message here is that people need to remember this is an extremely rare event and overall, the risk-benefit ratio resides on the fact of vaccination and it’s preventing severe complications from COVID-19,” Dr. Finn said.
If you have experienced any symptoms within three weeks of receiving the Johnson & Johnson shot, Dr. Finn recommends contacting your healthcare provider.
If you are past the three-week period, he says the chance of developing this blood clot condition is very unlikely.